Missouri, 2003

Hail in Missouri, July 13, 2003

July 13, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 13, 12:30 PM CST, 35 minutes earlier.

Area forecast discussion, Jul 13, 12:30 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CDT SUN JUL 13 2003

FORECAST CONCERNS: ONGOING CONVECTION THIS AFTERNOON. ANY CONVECTION
OVERNIGHT. MODEL DIFFERENCES ON TUE/WED.

.DISCUSSION...
EARLIER THINKING OF CONVECTION DIMINISHING BY NOON TIME WAS
OVERSTATED. ALTHOUGH WIND PROFILERS IN OKLAHOMA/KANSAS HAVE
DIMINISHING 85H WINDS...STILL ENOUGH MOISTURE CONVERGENCE IN THE
LOWEST 3000 FT TO CONTINUE RE-DEVELOPMENT. SATELLITE WAS ALSO
SHOWING A COLD POOL THAT SOMEWHAT STABILIZED THE AIR MASS N/NE OF
MAIN ACTIVITY OVER SOUTHWEST MISSOURI...HOWEVER THIN LINE OF CUMULUS
STILL FORMING IN SOUTHEAST KANSAS UPSTREAM FOR THE MAIN STORM
COMPLEXES IN FAR SOUTHWEST MISSOURI. WILL LEAN TOWARD SCATTERED
THUNDERSTORMS IN FAR SOUTHWEST MISSOURI/SOUTHEAST KANSAS THIS
EVENING (DEPENDING UPON LATEST RADAR/SATELLITE TRENDS THE NEXT TWO
HOURS) WITH ISOLATED FOR AREAS SOUTHWEST OF AN OSCEOLA...TO
SPRINGFIELD AND GAINESVILLE LINE. WILL CONCENTRATE ON LATE
EVENING/OVERNIGHT POSSIBILITIES WITH SHORT WAVE INDICATED ON WATER
VAPOR WITH NEW 18Z ETA RUN & RUC INFO.

HOT AND HUMID CONDITIONS WILL CONTINUE AHEAD OF THE NEXT
DISTURBANCE/SURFACE BOUNDARY MOVING INTO THE REGION BY TUESDAY
AFTERNOON. WILL LEAN TOWARD THE HIGHER GUIDANCE NUMBERS WITH HEAT
INDICES APPROACHING 105 IN SOUTHEAST KANSAS/FAR WESTERN MISSOURI.
HAVE ALREADY HIGHLIGHTED THIS IN AFTERNOON HWO...BUT WILL LEAVE ANY
HEAT ADVISORY OUT AT THIS TIME (ZONES HIGHLIGHTS AT BEST).

HAVE SOME CONCERNS OF RAINFALL CHANCES ON TUESDAY/WEDNESDAY TIME
PERIOD. GFS MOVES THE FRONTAL BOUNDARY THROUGH THE CWA BY WEDNESDAY
MORNING...BUT THE ETA LEAVES THE BOUNDARY NORTH OF THE CWA (CENTRAL
MO)...THEN RETURNS IT NORTHWARD BY LATE TUESDAY NIGHT AS THE 85H LOW
LEVEL JET DEVELOPS. WILL CONTINUE CHANCE POPS (20/30%) FOR
TUE/WED...HOWEVER LATER SHIFTS MAY WANT TO SEE HOW THE ETA IS MOVING
THE BOUNDARY...ESPECIALLY AT 92/85H WHERE WINDS CONTINUE FROM THE
SW/W.

NO OTHER CHANGES ARE NECESSARY IN THE LONGER TERM.

FINAL ISC GRIDS WILL BE SENT BY 21Z.

LONG TERM (TUESDAY THROUGH SATURDAY)...
THE MAJORITY OF THE EXTENDED PERIOD LOOKS DRY AND SEASONABLY
WARM...AS RIDGING AT 500 MB WILL TAKE HOLD OVER THE CENTRAL U.S. BY
MID-WEEK...AND INTO NEXT WEEKEND. BY SATURDAY/SUNDAY NEXT
WEEK...THERE IS SOME INDICATIONS OF A WEAK FRONTAL BOUNDARY NEAR THE
REGION...BUT ITS TOO WEAK AND REGIONAL CONSENSUS SEEMS TO BE WARM
AND DRY THROUGH THE PERIOD. MAY NEED TO WATCH HEAT INDICES AS 100 TO
105 DEGREES ARE LIKELY DURING THE WEEK.

JLT

&&

.AVIATION...
STILL LOOKS LIKE JLN WILL BE IN THE SOUP (VCTS THRU 20Z)...WHILE SGF
SHOULD REMAIN IN VFR CONDITIONS THROUGH THE AFTERNOON. LATER SHIFTS
NEED TO CONCENTRATE ON LATE THIS AFTERNOON/OVERNIGHT AS
REDEVELOPMENT IS POSSIBLE.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

JLT
Hazardous weather outlook, Jul 13, 12:00 PM CST, 1 hour 5 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO SCATTERED THUNDERSTORMS CONTAINING:

  HEAVY RAINFALL.
  HAIL TO THE SIZE OF GOLF BALL.
  WIND GUSTS TO 60 MPH.

  AREAS AFFECTED AND TIMING:

  LOCATIONS GENERALLY SOUTH OF A FORT SCOTT KANSAS...TO MOUNT VERNON
  TO BRANSON MISSOURI LINE THIS AFTERNOON.

  DISCUSSION:

  MOISTURE WAS CONVERGING IN THE LOWEST 3000 FEET OVER SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI THIS MORNING...AND WILL CONTINUE
  OVER THE GENERAL AREA THROUGH THE AFTERNOON. THUNDERSTORMS WILL
  LIKELY FORM OVER THE SAME AREAS THROUGH THE AFTERNOON...BEFORE THE
  MOISTURE LINE MOVES FURTHER SOUTH AND WEST INTO OKLAHOMA AND
  ARKANSAS. MODERATE TO HIGH INSTABILITY AND SUFFICIENT WIND SHEAR
  ALOFT...IS CONDUCIVE FOR HAIL FORMATION DURING THE AFTERNOON. ALSO
  DUE TO THE TRAINING OF THE STORMS...LOCALIZED FLOODING IS
  POSSIBLE...ESPECIALLY IN AREAS THAT RECEIVE HEAVY RAINFALL ON
  FRIDAY NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  AN UPPER RIDGE WILL BUILD INTO THE REGION THIS WEEK ALLOWING HEAT
  AND HUMIDITY TO INCREASE ACROSS SOUTHEAST KANSAS AND THE MISSOURI
  OZARKS. ON MONDAY...HIGHS ARE EXPECTED TO CLIMB INTO THE MIDDLE
  90S ACROSS SOUTHEAST KANSAS AND FAR WESTERN MISSOURI.  THESE
  TEMPERATURES...COMBINED WITH DEWPOINT VALUES IN THE LOWER
  70S...WILL ALLOW THE HEAT INDEX TO EXCEED 100 DEGREES ACROSS THESE
  LOCATIONS.

  MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY.  IN
  ADDITION...AN APPROACHING FRONTAL BOUNDARY WILL BRING THE CHANCE
  OF SHOWERS AND THUNDERSTORMS TO THE REGION TUESDAY INTO TUESDAY
  NIGHT.  A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND
  DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON SOUTH OF A FORT
  SCOTT KANSAS...TO MOUNT VERNON...TO BRANSON LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT/SAW

In the hours before

Local storm report, Jul 13, 12:23 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
123 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1216 PM    GRANBY                    MO   .75 INCH HAIL
07/13/03   NEWTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 12:24 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
124 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0123 PM    GRANBY                    MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 12:35 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0124 PM    GRANBY                    MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY PUBLIC.
Local storm report, Jul 13, 12:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0128 PM    1 W GRANBY                MO   .88 INCH HAIL
07/13/03   NEWTON                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 13, 12:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0142 PM    PULASKIFIELD              MO   2.75 INCH HAIL
07/13/03   BARRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 13, 12:54 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
154 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0148 PM    MONETT                    MO   2.25 INCH HAIL
07/13/03   BARRY                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The radar

The Springfield radar (KSGF), 59 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barry

When
July 13, 1:05 PM CST
Where
Barry County, (Umn)monett
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.883, -93.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376059.